Hail, Glasscock
- When
- April 16, 5:48 PM CST
- Where
- Glasscock County, 5 mi E of Garden City
- Measured
- 2 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 31.867, -101.417
Severe thunderstorms developed during the evening across eastern portions of the Texas Permian Basin. These thunderstorms developed along and north of a southward advancing cold front.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
Severe thunderstorms developed during the evening across eastern portions of the Texas Permian Basin. These thunderstorms developed along and north of a southward advancing cold front. Radar indicated that these severe thunderstorms did have significant mid-level mesocyclones. Because of northwest flow aloft, the general movement was southeast.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 16, 1:35 PM CST, 4 hours 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 235 PM CDT MON APR 16 2001 RATHER SIGNIFICANT LOW LEVEL MOISTURE IS IN PLACE ACROSS THE AREA THIS AFTERNOON. AFTERNOON HEATING IS ALREADY STARTING TO POP SOME CU ACROSS THE MOUNTAINS...AND I AM THINKING THAT A FEW THUNDERSTORMS WILL FIRE UP BY LATE AFTERNOON/EARLY EVENING AND MOVE INTO THE TRANS- PECOS AREA. AM NOT TOO CERTAIN ABOUT CONVECTION EARLY TONIGHT ACROSS THE REST OF THE AREA...I AM ADAPTING A WAIT-AND-SEE APPROACH AT THIS TIME. THE UPPER LEVEL DYNAMICS ARE NOT TOO FAVORABLE...BUT LATEST VIS SATELLITE IMAGERY IS SUGGESTIVE OF A FEW WEAK BOUNDARIES WHICH COULD SERVE AS A FOCUSING MECHANISM. THAT SAID...I AM QUITE A BIT MORE CONFIDENT IN THE CHANCES FOR PRECIPITATION DURING THE LATE NIGHT HOURS. A RATHER IMPRESSIVE COLD FRONT IS HEADED OUR WAY...AND IT SHOULD QUICKLY PUSH SOUTHWARD ACROSS THE BULK OF THE CWA BY TUESDAY MORNING. I AM THINKING THAT CONVECTION IS LIKELY ALONG THE BOUNDARY. WHAT ALSO SEEMS LIKELY AT THIS TIME IS MUCH MORE WIDESPREAD STRATIFORM PRECIPITATION BEHIND THE FRONT...WITH PERHAPS SOME EMBEDDED CONVECTION. LOOKS AS IF SOME GOOD ISENTROPIC LIFT WILL SET IN BEHIND THE BOUNDARY...AND CONTINUE THROUGH MUCH OF THE DAY ON TUESDAY. THE MAGNITUDE OF THE ISENTROPIC LIFT IS FAIRLY IMPRESSIVE FOR THIS TIME OF YEAR...ALTHOUGH IT IS NOT EXCESSIVELY DEEP. I THINK THERE WILL BE ENOUGH MOISTURE AND LIFT AROUND TO RESULT IN CONSIDERABLE CLOUDINESS AND A LARGE AREA OF LIGHT PRECIP. OVERALL IT IT SHOULD BE CLOUDY AND COOL DAY FOR MOST AREAS TOMORROW...WITH AREAS OF LIGHT RAIN OR DRIZZLE. AS I SAID ABOVE...THIS FRONT IS RATHER STRONG AND FAIRLY DEEP FRONT FOR THIS TIME OF YEAR. A SIGNIFICANT COOLING WILL RESULT...AND THE PRESENCE OF WIDESPREAD LOW CLOUDS TOMORROW WILL RESTRICT DAYTIME HEATING CONSIDERABLY. HIGH TEMPERATURES IN A LOT OF AREAS WILL PROBABLY OCCUR AT MIDNIGHT LST. AT THIS TIME I AM LEANING MORE TOWARD THE COOLER MAV GUIDANCE...AND IT MAY BE NECESSARY TO UNDERCUT THESE VALUES IN SOME AREAS. WINDS AT THE GUADALUPE PASS ARE ALSO GOING TO BE PROBLEMATIC OVERNIGHT AS THE FRONT APPROACHES. I AM THINKING THAT A HIGH WIND WARNING WILL PROBABLY BE NEEDED SOMETIME AFTER 06Z FOR STRONG NE WINDS. LOOKING A BIT AHEAD...THE LOW CLOUDS WILL PROBABLY REMAIN WIDESPREAD ON TUESDAY NIGHT...BUT MOST OF THE ISENTROPIC LIFT WILL HAVE VANISHED...SO I AM NOT TOO CONFIDENT ABOUT THE CHANCES FOR PRECIPITATION. I WILL LIKELY LEAVE LOW POPS IN FOR MANY AREAS. ON WEDNESDAY...THE SURFACE HIGH WILL SETTLE TO THE EAST AND SOUTHEAST OF THE AREA...AND A STRONG SLY/SELY RETURN FLOW WILL DEVELOP. TEMPS SHOULD MODERATE AND THE CLOUD COVER SHOULD BREAK. SIGNIFICANTLY HIGHER LOW LEVEL MOISTURE AND WARMER AIR SHOULD RETURN BY THURSDAY. BY THURSDAY AFTERNOON IT APPEARS THAT THE AREA MAY BE BACK IN A PATTERN THAT MAY FAVOR A DIURNALLY OSCILLATING DRY LINE...SO I AM CONSIDERING INTRODUCING SOME SLIGHT CHANCE POPS IN THE MORE FAVORABLE AREAS FOR THE THURS-MON TIME FRAME. DJK ...PRELIM NUMBERS... MAF 49/52/43/68 6721 LSA 46/50/41/66 562- E41 50/53/43/69 6721 6R6 57/62/47/75 5621 MRF 47/58/40/72 242- CNM 49/54/45/70 552- .MAF... TX...NONE. NM...NONE.
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-171030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 310 PM CDT MON APR 16 2001 .SYNOPSIS... A STRONG COLD FRONT ACROSS THE TEXAS PANHANDLE WILL QUICKLY PUSH SOUTH ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO OVERNIGHT. THIS WILL RESULT IN MUCH COOLER TEMPERATURES AND THE THREAT OF PRECIPITATION TONIGHT AND TUESDAY. .THREATS... WIND... STRONG WINDS WILL DEVELOP LATE TONIGHT IN THE GUADALUPE MOUNTAINS OF WEST TEXAS AND SOUTHEAST NEW MEXICO. MOTORISTS...ESPECIALLY THOSE OPERATING HIGH PROFILE VEHICLES SUCH AS CAMPERS AND RECREATIONAL VEHICLES... SHOULD TAKE PRECAUTIONS FOR THE STRONG WINDS. TRAVELERS SHOULD USE CAUTION LATE TONIGHT IN THE GUADALUPE MOUNTAINS. THUNDERSTORMS...ISOLATED TO WIDELY SCATTERED THUNDERSTORMS MAY FORM THIS EVENING IN ADVANCE OF THE COLD FRONT ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO. THE LACK OF SIGNIFICANT UPPER AIR SUPPORT WITH THE COLD FRONT PRECLUDE THE CHANCE OF WIDESPREAD STRONG TO SEVERE THUNDERSTORM DEVELOPMENT ...HOWEVER A THUNDERSTORM OR TWO MAY BECOME SEVERE DUE TO THE STRENGTH OF THE WIND SHEAR IN THE ATMOSPHERE. THE PRIMARY THREAT WITH THESE THUNDERSTORMS WILL BE LARGE HAIL AND DAMAGING WINDS. SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. 12
PRELIMINARY LOCAL STORM REPORT...CORRECTED TIMES TO CDT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
349 PM CDT MON APR 16 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0520 PM 6 W BAKERSFIELD TX 1.00 INCH HAIL
04/14/01 PECOS REPORTED BY DPS TROOPER
BETWEEN MILE MARKERS
b 300 AND 305 ON I-10
0525 PM IRAAN TX .75 INCH HAIL
04/14/01 PECOSNMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-171000- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 530 PM CDT MON APR 16 2001 .SYNOPSIS... A STRONG COLD FRONT WILL MOVE ACROSS WEST TEXAS AND SOUTHEASTERN NEW MEXICO TONIGHT. IN ADVANCE OF THIS FRONT...A MOIST AND UNSTABLE AIRMASS IS IN PLACE. SHOWER AND THUNDERSTORM ACTIVITY WILL INCREASE ACROSS THE REGION...MAINLY FROM THE PERMIAN BASIN SOUTH INTO THE LOWER TRANS PECOS. .THREATS... THUNDERSTORMS... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT EAST OF A SEMINOLE...KERMIT...TO FORT STOCKTON LINE. LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS ARE THE PRIMARY SEVERE WEATHER THREAT. A WEAK SURFACE BOUNDARY...STRETCHING FROM NEAR LAMESA...THROUGH STANTON...TO NEAR RANKIN...WILL MOVE SLOWLY WEST THIS EVENING. THE AIRMASS ALONG AND TO THE EAST OF THIS BOUNDARY IS MOIST AND UNSTABLE. A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS EVENING...MAINLY EAST OF A SEMINOLE...ODESSA...TO RANKIN LINE. A STRONG COLD FRONT WILL MOVE INTO THE NORTHERN PERMIAN BASIN LATE TONIGHT AND WILL REACH THE BIG BEND AND LOWER TRANS PECOS REGIONS OF TEXAS BY DAYBREAK TUESDAY. THUNDERSTORMS WILL BE POSSIBLE ALONG AND AHEAD OF THIS FRONT...AND A FEW OF THESE STORMS COULD BECOME SEVERE LATE TONIGHT. CONDITIONS DO NOT APPEAR TO BE FAVORABLE FOR SUPERCELL THUNDERSTORMS...CONSEQUENTLY THE THREAT OF TORNADOES APPEARS LOW AT THIS TIME. LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM SPOTTER GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN YOUR AREA. SPOTTER ACTIVATION MAY BE REQUESTED EAST OF A SEMINOLE... KERMIT...TO FORT STOCKTON LINE TONIGHT. WIND... STRONG WINDS WILL DEVELOP LATE TONIGHT IN THE GUADALUPE MOUNTAINS OF WEST TEXAS AND SOUTHEAST NEW MEXICO. MOTORIQSTS...ESPECIALLY THOSE OPERATING HIGH PROFILE VEHICLES SUCH AS CAMPERS AND RECREATIONAL VEHICLES...SHOULD EXERCISE CAUTION IF TRAVELING THROUGH GUADALUPE PASS TONIGHT. 70
The Midland/Odessa radar (KMAF), 73 km away, was scanning. The volume nearest the first event began at 23:46 UTC.
6 hail, 2 flash flood, 1 thunderstorm wind. Local standard time, as filed.
Flooding was reported on Highway 158 east of Garden City.
Tree uprooted
A severe thunderstorm moved across the eastern portions of the city of Big Spring, producing golfball to baseball size hail and 40-50 mph winds over approximately a one mile stretch of land. It is estimated that 400 cars sustained hail damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2001Every state in 2001This day in weather historyWarnings in Texas, April 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5242334, 5242335, 5242336, 5242337, 5242338, 5242339, 5242340, 5242341, 5242342.